Alert archive / Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 246, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 2016, 3:48 PM EDT for Bedford County, Franklin County, Virginia. It was in force for 57 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 3:48 PM EDT (19:48 UTC)
- Expired
- Aug 17, 2016, 4:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Franklin County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:54 PM EDT | TSTM WND DMG | 3 Se Montvale, VA | ONE TREE DOWN OVER 3400 BLOCK OF QUARLES RD. TIME RADAR ESTIMATED. |
| Aug 17, 3:54 PM EDT | TSTM WND DMG | 4 Se Montvale, VA | ONE TREE DOWN OVER 2700 BLOCK OF QUARLES RD. TIME RADAR ESTIMATED. |
| Aug 17, 3:54 PM EDT | TSTM WND DMG | 4 Sse Montvale, VA | ONE TREE DOWN OVER 6400 BLOCK OF QUARTERWOOD RD. TIME RADAR ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
679
WUUS51 KRNK 171948
SVRRNK
VAC019-067-172045-
/O.NEW.KRNK.SV.W.0246.160817T1948Z-160817T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
* UNTIL 445 PM EDT
* AT 348 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM MONTVALE TO GOODVIEW TO NEAR WESTERN SMITH MOUNTAIN
LAKE...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BEDFORD...
STEWARTSVILLE...
HUDDLESTON...
MONTVALE...
AND FOREST.
THIS INCLUDES THE FOLLOWING LOCATION THE NATIONAL D DAY MEMORIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3735 7926 3706 7944 3706 7949 3702 7946
3701 7948 3705 7954 3703 7956 3704 7959
3701 7960 3704 7991 3722 7986 3723 7984
3726 7986 3731 7985 3738 7977 3740 7981
3748 7968 3745 7959 3750 7956 3753 7948
TIME...MOT...LOC 1948Z 241DEG 37KT 3738 7971 3721 7971 3706 7977
HAIL...1.00IN
WIND...60MPH
$$
RAB1 follow-up statement
458
WWUS51 KRNK 172020
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 PM EDT WED AUG 17 2016
VAC019-067-172045-
/O.CON.KRNK.SV.W.0246.000000T0000Z-160817T2045Z/
FRANKLIN VA-BEDFORD VA-
420 PM EDT WED AUG 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHEASTERN FRANKLIN AND BEDFORD COUNTIES...
AT 419 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BEDFORD TO NEAR HUDDLESTON TO NEAR SMITH MOUNTAIN
LAKE STATE PARK...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
BEDFORD...
HUDDLESTON...
MONTVALE...
FOREST...
AND MONETA.
THIS INCLUDES THE FOLLOWING LOCATION THE NATIONAL D DAY MEMORIAL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3702 7974 3719 7967 3738 7977 3738 7978
3741 7979 3748 7968 3745 7959 3750 7956
3753 7948 3735 7926 3706 7944 3706 7949
3702 7946 3701 7948 3705 7954 3703 7956
3704 7959 3701 7960
TIME...MOT...LOC 2019Z 232DEG 25KT 3738 7947 3721 7947 3706 7953
HAIL...1.00IN
WIND...60MPH
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:47 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Aug 17, 1:47 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Blacksburg VA 147 PM EDT Wed Aug 17 2016 .SYNOPSIS... High pressure centered over the western Atlantic will continue to provide a moist southwest flow of warm and humid air across the region today. A weak cold front will drift southeast from the Ohio Valley tonight and Thursday before stalling just south of the area on Friday. This boundary will dissipate across the Carolinas by the end of the week ahead of another cold front that will approach from the northwest during the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 250 AM EDT Wednesday... Strong upper ridge extending across the area from offshore will gradually begin to weaken over the next 24 hours as subtle height falls take shape to the south of passing Great Lakes 500 mb troffiness. This should allow a faint surface cold front to drift toward the region from the northwest this afternoon/tonight although a bit slower than previous. Added shortwave energy rippling along the boundary from the west should also act to aid weak lift espcly later today mountains where models show best low level moisture convergence under diffluence aloft. This in conjunction with lingering but rather weak southwest flow should result in better convective coverage west, with initial development southern Blue Ridge per heating after any current early morning isolated convection fades, then moreso far west just ahead of the front and under the wave aloft. However the mid level flow remains marginal for widespread strong storms, although enough decent instability/high pwats under unidirectional flow enough to support bands/clusters of deeper convection as seen off the Cams ensemble. Also appears storms could jump east into better CAPES within the eastern lee trough late espcly if can organize better outflow out west. This a bit more uncertain so will leave likely pops west today and high chances east of the Blue Ridge for now. Given potential for a few slow moving bands could see some training of storms and given high moisture content potential for heavy rain exists although threat appears too isolated to pin down a watch area at this point. Thus only mentioning in the HWO for now along with the isolated severe threat. High temps not quite as hot as previous days per earlier clouds/convection, but still likely topping 90 east, and mid/upper 80s west, pending more widespread shra/tsra which looks shortly after midday mountains. Front likely dangles just north of the area overnight with the low level flow turning more westerly in the wake of the passing shortwave during the evening. Expect ongoing deeper convection to persist longer this evening under more support aloft and residual eastern instability as convection heads east off the ridges. Thus maintaining some decent chance to low likely pops through midnight before tapering as the impulse passes and the boundary layer stabilizes. However appears lingering westerly flow to keep some weak convergence going west where will hold onto chance pops through late tonight and cut to isolated or less by daybreak in the east. Lows again similar to many of the past few with 60s mountains to lower 70s east. && .SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/... As of 300 AM EDT Wednesday... A slow moving frontal boundary will drift southeast across the mountains Thursday, linking up with a lee trough over the piedmont by the evening. Some models have this boundaries stalling and remaining over the piedmont into Friday. A few models are pushing this boundary south into northern North Carolina. It is crucial to know where this boundary resides over the next couple of days to know where to place the higher PoPs. As short waves track along this boundary, scattered light showers will pass north while moderate showers and thunderstorms track east, south of this line. Cloud cover may be extensive Thursday morning to limit severe potential, but the stronger storms will be to the south. For now, will place the higher chance PoPs (40-50%) along and south of the Virginia- North Carolina border, 20-30% north. If a fair amount of strong convection forms Thursday, they may help drive this boundary farther south on Friday. Temperatures will be somewhat cooler and a west wind will help lower humidity level, at least for a day. An upper level trough begins to track across the northern plains Saturday allow heights to increase over the region again. Isolated to scattered showers and thunderstorms will once again pepper the area this weekend. Temperatures will warm to seasonal levels each afternoon while remaining muggy with areas of fog each night. && .LONG TERM /SUNDAY THROUGH TUESDAY/... As of 150 PM EDT Tuesday... The central CONUS trough, will continue to deepen and head east. Guidance yesterday was hinting at Sunday, but the latest guidance has more of a Monday arrival time for its associated cold front into our region. Anticipate a trend for increasing chances of precipitation in advance this feature. With lowering heights, and more cloud cover and precipitation, temperatures will be slightly cooler Saturday through Monday as compared to Thursday and Friday. Readings still will be slightly above normal for this time of year, especially in regards to the low temperatures. On Tuesday, anticipate cooler temperatures in the wake of the cold front. Temperatures will be slightly below normal. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 140 PM EDT Wednesday... Scattered thunderstorms with heavy rain and gusty winds have again developed between KBCB and KTNB. High confidence that most locations along and west of the Blue Ridge will have a thunderstorms sometime before 00Z/8PM. With high moist environment storms will bring MVFR to IFR conditions if they move over an airport along with gusty winds in spots. Showers and storms look to linger into late this evening as a weak disturbance crosses the region so including either a VCSH or prevailing MVFR/VFR after 00Z/8PM at KLWB,KBLF, and KBCB. Once convection fades should see more in the way of fog overnight espcly where heavier rainfall occurred earlier. However the degree of clouds may limit formation of anything but MVFR visibilities. Extended aviation discussion... For Thursday and beyond, the area of high pressure along the southeast Atlantic coast is expected to weaken. This will allow a frontal system to begin moving south into the region, resulting in an increased coverage of showers/thunderstorms with attendant periods of MVFR to IFR cigs/vsbys. Early morning low clouds and fog will likely be on the increase also. Friday will offer the best break in this pattern with the better probability of precipitation moving into North Carolina. Confidence is medium to low on this short-lived drier weather. The chance of showers and thunderstorms returns on Saturday into Sunday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/JH NEAR TERM...JH SHORT TERM...RCS LONG TERM...DS AVIATION...AMS/JH
Hazardous weather outlook, Aug 17, 2:07 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 207 PM EDT WED AUG 17 2016 VAZ018>020-023-024-WVZ042>044-507-508-181100- CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- EASTERN GREENBRIER-WESTERN GREENBRIER- 207 PM EDT WED AUG 17 2016 ...SEVERE THUNDERSTORM WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BEFORE 8PM. NCZ001>006-018>020-VAZ007-009>017-022-032>035-043>047-058-059-181100- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 207 PM EDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW STRONG TO ISOLATED SEVERE THUNDERSTORMS COULD OCCUR INTO THIS EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION VERY HEAVY RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING WHERE THE STRONGER STORMS PERSIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 2:30 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT WED AUG 17 2016
VAZ011-013-014-171915-
MONTGOMERY-PULASKI-GILES-
230 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN PULASKI...SOUTHEASTERN GILES AND WESTERN MONTGOMERY
COUNTIES AND THE CITY OF RADFORD...
AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER EGGLESTON...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
RADFORD...
DUBLIN...
PEMBROKE...
AND NEWPORT.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3733 8045 3732 8044 3732 8043 3733 8041
3733 8040 3707 8051 3710 8067 3712 8076
3734 8064
TIME...MOT...LOC 1830Z 282DEG 9KT 3728 8063
JJMSpecial weather statement, Aug 17, 2:45 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT WED AUG 17 2016
NCZ003-019-020-171945-
WILKES-YADKIN-SURRY-
245 PM EDT WED AUG 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
YADKIN...SURRY AND SOUTHEASTERN WILKES COUNTIES...
AT 244 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE EXTENDING
FROM NEAR LAMBSBURG THROUGH BENHAM TO WILKES COUNTY AIRPORT.
MOVEMENT WAS EAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
NORTH WILKESBORO...
ELKIN...
WILKESBORO...
AND FAIRVIEW.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3603 8135 3634 8099 3656 8078 3655 8044
3614 8044 3611 8051 3605 8050 3606 8098
3603 8107 3603 8124 3600 8133
TIME...MOT...LOC 1844Z 267DEG 17KT 3656 8073 3635 8092 3621 8112
JJMSpecial weather statement, Aug 17, 2:51 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED AUG 17 2016
NCZ006-171945-
CASWELL-
251 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN CASWELL COUNTY...
AT 250 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BAYNES...
MOVING EAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PROSPECT HILL...
JERICHO...
TOPNOT...
BAYNES...
AND LEASBURG.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3625 7938 3629 7940 3633 7937 3641 7915
3624 7916
TIME...MOT...LOC 1850Z 250DEG 11KT 3623 7928
JJMSpecial weather statement, Aug 17, 2:58 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT WED AUG 17 2016
WVZ042-043-172000-
SUMMERS-MERCER-
258 PM EDT WED AUG 17 2016
...AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO PORTIONS OF
SUMMERS AND MERCER COUNTIES...
AT 256 PM EDT...AN AREA OF STRONG THUNDERSTORM WAS LOCATED OVER TWIN
FALLS STATE PARK...MOVING EAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BLUEFIELD...
PRINCETON...
HINTON...
ATHENS...
AND MATOAKA.
THIS INCLUDES THE MERCER COUNTY AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3777 8067 3771 8066 3743 8086 3738 8088
3735 8085 3730 8094 3724 8123 3734 8136
3742 8131 3742 8128 3746 8131 3751 8121
3758 8119 3760 8108 3772 8097 3768 8088
3774 8092 3777 8089 3782 8094 3787 8080
TIME...MOT...LOC 1856Z 264DEG 28KT 3767 8141
JJMSpecial weather statement, Aug 17, 3:24 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT WED AUG 17 2016
VAZ022-033-034-172000-
ROANOKE-BEDFORD-FRANKLIN-
324 PM EDT WED AUG 17 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SMITH MOUNTAIN
LAKE...SOUTHEASTERN ROANOKE...NORTHERN FRANKLIN AND SOUTHWESTERN
BEDFORD COUNTIES...
AT 323 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURNT
CHIMNEY...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VINTON...
ROCKY MOUNT...
BOONES MILL...
STEWARTSVILLE...
AND MONETA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF YOU ARE ON OR NEAR SMITH MOUNTAIN LAKE!...GET OUT OF THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3716 7949 3696 7986 3714 8010 3720 8003
3721 7993 3731 7986 3731 7985 3732 7984
3735 7979 3737 7978 3737 7977
TIME...MOT...LOC 1923Z 230DEG 18KT 3713 7985
JJMSpecial weather statement, Aug 17, 3:39 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 339 PM EDT WED AUG 17 2016 VAZ032-033-043-172045- HENRY-PATRICK-FRANKLIN- 339 PM EDT WED AUG 17 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN PATRICK...SOUTHERN FRANKLIN...AND HENRY COUNTIES...AS WELL AS THE CITY OF MARTINSVILLE... AT 337 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER OAK LEVEL... MOVING EAST AT 10 MPH. VERY HEAVY RAINFALL AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MARTINSVILLE... AXTON... SPENCER... SYDNORSVILLE... AND BASSETT. THIS INCLUDES THE FOLLOWING LOCATIONS THE MARTINSVILLE SPEEDWAY AND MARTINSVILLE AIRPORT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3690 8012 3693 7962 3654 7972 3654 8021 TIME...MOT...LOC 1937Z 262DEG 8KT 3684 7995 RAB
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:37 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Aug 16, 8:49 PM EDT | Special Weather Statement | RNK | Bland, Giles | 26 min |
| Aug 16, 9:00 PM EDT | Special Weather Statement | RNK | Bath | 45 min |
| Aug 16, 9:04 PM EDT | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 41 min |
| Aug 16, 9:06 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 39 min |
| Aug 16, 9:47 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 28 min |
| Aug 17, 12:43 PM EDT | Special Weather Statement | RNK | City of Galax | 32 min |
| Aug 17, 1:15 PM EDT | Special Weather Statement | RNK | City of Galax | 30 min |
| Aug 17, 1:37 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 68 min |
| Aug 17, 2:23 PM EDT | Special Weather Statement | RNK | Floyd | 52 min |
| Aug 17, 2:30 PM EDT | Special Weather Statement | RNK | City of Radford | 45 min |
| Aug 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Aug 17, 3:39 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 66 min |
| Aug 17, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Martinsville | 62 min |
| Aug 17, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Campbell, Rockbridge, City of Lynchburg | 60 min |
| Aug 17, 4:35 PM EDT | Special Weather Statement | RNK | Charlotte | 55 min |
| Aug 17, 4:50 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 55 min |
| Aug 17, 5:03 PM EDT | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania, City of Danville | 72 min |
| Aug 17, 5:27 PM EDT | Special Weather Statement | RNK | Bath | 63 min |
| Aug 17, 5:31 PM EDT | Special Weather Statement | RNK | Smyth | 59 min |
| Aug 17, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 23 min |
| Aug 17, 6:17 PM EDT | Special Weather Statement | RNK | Cumberland | 28 min |
| Aug 17, 6:34 PM EDT | Special Weather Statement | RNK | Bland, Giles, Montgomery, Pulaski, City of Radford | 56 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.